Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 104, NWS Jackson, MS

July 6, 2003Forrest County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 6, 2003, 2:28 PM CDT for Forrest County, Mississippi. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 2:28 PM CDT (19:28 UTC)
Expired
Jul 6, 2003, 4:00 PM CDT
In force
92 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 061933
FFWJAN
MSC035-062100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 400 PM CDT

* AT 228 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN BETWEEN BROOKLYN AND CAMP   
  SHELBY. THE STORMS WERE NEARLY STATIONARY.

* DOPPLER RADAR INDICATED THAT AT LEAST 2 INCHES OF RAIN HAS FALLEN 
  IN ABOUT 45 MINUTES IN SOME AREAS BETWEEN BROOKLYN AND CAMP SHELBY. 
  ADDITIONAL RAINFALL OF ANOTHER 1 TO 2 INCHES IS POSSIBLE IN THIS 
  AREA BEFORE STORMS DIMINISH.

* FLOODING OF STREAMS AND ROADS IS LIKELY IN THE AREA BETWEEN 
  BROOKLYN AND CAMP SHELBY. THIS INCLUDES AREAS NEAR HIGHWAY 49...
  AND IN AREAS NEAR STREAMS INCLUDING CHANEY...DAVIS...WALLS AND 
  POPLAR CREEKS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3122 8917 3114 8936 3097 8927 3104 8913

$$
1 follow-up statement
000 
WGUS74 KJAN 062005
FFSJAN
MSC035-062100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
301 PM CDT SUN JUL 6 2003

FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT FOR...

FORREST COUNTY IN SOUTHEAST MISSISSIPPI

AS OF 3 PM...DOPPLER RADAR INDICATED THAT BETWEEN 2 AND 4 INCHES OF 
RAIN HAD FALLEN IN THE LAST HOUR ACROSS FORREST COUNTY BETWEEN CAMP 
SHELBY AND BROOKLYN. THIS HAS LIKELY PRODUCED FLOODING OF SOME ROADS
AND STREAMS IN THIS AREA. 

WHILE THE THUNDERSTORMS WHICH PRODUCED THIS TORRENTIAL RAIN HAVE 
WEAKENED SOMEWHAT...ADDITIONAL THUNDERSTORMS WERE DEVELOPING JUST 
TO THE SOUTHEAST OF THIS AREA. THESE STORMS COULD DRIFT OVER THE
AREA BETWEEN BROOKLYN AND CAMP SHELBY...POTENTIALLY AGGRAVATING
THE FLOODING SITUATION.

THE NEW THUNDERSTORMS THAT WERE DEVELOPING OVER SOUTHERN FORREST 
COUNTY COULD MOVE REPEATEDLY OVER THE SAME AREAS FOR THE NEXT 
HOUR. THIS COULD PRODUCE ADDITIONAL FLOODING PROBLEMS IN THE 
AREA NEAR AND TO THE SOUTH OF BROOKLYN.

DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY  MOST
FLASH FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:00 AM CDT, 11 hours 28 minutes earlier.

Area forecast discussion, Jul 6, 3:00 AM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SUN JUL 6 2003

MAIN FORECAST PROBLEM INVOLVES ISSUANCE OF FLOOD WATCH FOR TODAY.
PERIODS OF HEAVY RAINFALL POSSIBLE TODAY AND SERIOUS DEBATE ON
FLOOD WATCH ISSUANCE. PERSISTENT SHOWERS FROM NE LA INTO NW MS
SHOULD HAMPER EARLY AFTERNOON CONVECTION TODAY. WATER VAPOR PIX ALSO
SHOW TONGUE OF DRIER AIR AHEAD OF APPROACHING TUTT LOW. BEST CHANCE
FOR HEAVY CONVECTION WILL BE NE TO SW SWATH OF FORECAST AREA SO WILL
GO WITH FLOOD WATCH THESE AREAS. CONFIDENCE LOW.

WATER VAPOR PIX SHOW DEEP MOISTURE OVER THE REGION. FLASH FLOOD
GUIDANCE NUMBERS AN INCH OR LESS AN HOUR MOST CENTRAL AND SRN ZONES.
WEAK UPPER TROUGH WILL CONTINUE JUST WEST OF FORECAST AREA AND HIGH
PRECIPITABLE WATER VALUES IN PLACE. MODEL PRECIP MAX OCCURS NORTH OF
INTERSTATE 20 TODAY...APPARENTLY DUE TO REGION OF DRIER AIR ON WEST
SIDE OF APPROACHING TUTT LOW. WILL MENTION HEAVY RAINFALL AT TIMES
ALL ZONES BUT BEST BET FOR EXCESSIVE RAINFALL APPEARS TO BE ACROSS
NRN AND WRN ZONES.

GULF LOW SHIFTS INTO SW MS/SW LA MONDAY. MODELS SHOW INCREASE IN
DEEPER MOISTURE ON BACK SIDE OF GULF LOW MONDAY BUT TEMPERED BY MID
LEVEL RIDGE THAT SHIFTS THIS WAY FROM THE E. WILL KEEP AT LEAST
CHANCE POPS ALL AREAS FOR MONDAY WITH HIGHER CHANCES SRN ZONES IN
THE VICINITY OF THE LOW.

MODELS DIVERGE SIGNIFICANTLY TUE. GFS MAINTAINS THE UPPER RIDGE
THROUGH THE AFTERNOON WHILE THE ETA AMPLIFIES THE WESTERLYS AND
DRAGS AN UPPER TROUGH INTO THE AREA. WILL MAINTAIN SCATTERED
CONVECTION AT THIS TIME BUT MAY SEE WIDER COVERAGE IF TROUGH
DEEPENS.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CONTINUE WED AS THE
MODELS COME INTO MORE AGREEMENT AND THE UPPER RIDGE IS SHUNTED SWD
BY AMPLIFYING WESTERLIES. POTENT SHORTWAVE DROPS DOWN IN NWLY FLOW
ALOFT THU BUT MOST ENERGY REMAINS N OF THE FORECAST AREA. ASSOCIATED
SURFACE BOUNDARY DROPS INTO NRN AR THU EVENING BUT DISSIPATES AS IT
MOVES SWD FRI. UPPER RIDGE STRENGTHENS OVER REGION FRIDAY AND
PERSISTS FOR THE WEEKEND. WILL LEAVE ISOLATED AFTERNOON CONVECTION
FOR FRIDAY AND SATURDAY FOR NOW.

PRELIM NUMBERS:
JAN 85/71/89/72 6252
MEI 86/71/88/71 6252

.JAN...
AR...NONE.
LA...NONE.
MS...FFA ZONES 026>033-036>039-042>063
Hazardous weather outlook, Jul 6, 1:41 PM CDT, 47 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071841-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT SUN JUL 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS THE REGION THROUGH
 MONDAY...PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS.
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

THE ATMOSPHERE OVER THE LOWER MISSISSIPPI VALLEY WILL REMAIN VERY
MOIST AND SOMEWHAT UNSTABLE THROUGH MONDAY. THIS WILL ALLOW
SCATTERED THUNDERSTORMS TO DEVELOP...PARTICULARLY DURING THE
AFTERNOON AND EVENING HOURS.  FREQUENT LIGHTNING...TORRENTIAL
DOWNPOURS OF RAIN...AND WIND GUSTS TO 35 MPH WILL BE THE MAIN
RISKS WITH THUNDERSTORMS THAT DO DEVELOP.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL PRODUCE ISOLATED VERY HEAVY
RAINFALL AMOUNTS THROUGH MONDAY. THIS WILL RESULT IN A RISK OF
LOCALIZED FLASH FLOODING...PARTICULARLY OVER CENTRAL AND EASTERN
MISSISSIPPI WHERE GROUND CONDITIONS IN MANY AREAS ARE NEARLY
SATURATED.

THE ATMOSPHERE ACROSS THE LOWER MISSISSIPPI VALLEY IS EXTREMELY
MOIST...AND WILL REMAIN SO THROUGH MONDAY. ANY SHOWERS AND
THUNDERSTORMS WHICH DEVELOP IN THIS MOIST ATMOSPHERE WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS OF RAIN. WINDS ALOFT IN
THE ATMOSPHERE ARE QUITE WEAK...WHICH MEANS THAT THE SHOWERS AND
STORMS WHICH DEVELOP WILL BE SLOW MOVING AND COULD PRODUCE VERY
HEAVY RAINFALL TOTALS OVER A SMALL AREA. WHILE WIDESPREAD HEAVY
RAINFALL IS NOT EXPECTED...THESE ISOLATED VERY HEAVY RAINFALL
AMOUNTS IN A SHORT PERIOD OF TIME COULD PRODUCE LOCALIZED FLASH
FLOODING...PARTICULARLY OVER CENTRAL AND EASTERN MISSISSIPPI
WHERE GROUND CONDITIONS ARE NEARLY SATURATED IN MANY AREAS. A
FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA UNTIL 7 PM.

AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING NORTHWEST THROUGH THE
NORTHERN GULF OF MEXICO WILL ENHANCE SHOWER AND THUNDERSTORM
DEVELOPMENT ON MONDAY...PARTICULARLY OVER SOUTHERN MISSISSIPPI.
ANOTHER FLASH FLOOD WATCH COULD BE NEEDED AT THAT TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:21 PM CDTFlash Flood WarningJANLauderdale, Newton119 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.